Methadone and Breastfeeding
In general, the American Academy of Pediatrics considers methadone use compatible with breastfeeding. In cases where women are using the drug for addiction treatment during pregnancy, breastfeeding may actually help prevent withdrawal in the baby after birth. Because each woman's situation is different, however, your healthcare provider can advise you further about breastfeeding while taking methadone.
Is Taking Methadone While Breastfeeding Safe?
Methadone hydrochloride (Diskets®, Dolophine®, Methadose®) passes through breast milk. However, the American Academy of Pediatrics considers the drug to generally be compatible with breastfeeding. In fact, in cases when women have taken methadone during pregnancy, continued use while breastfeeding may help protect an infant from withdrawal.
However, because every woman's situation is different, if you are breastfeeding or are thinking about it, talk with your healthcare provider before taking methadone.
Breastfeeding and Methadone: What Are the Risks?Methadone could potentially cause sedation, breathing problems, and difficulty breastfeeding in infants. This is probably more common in cases where the mothers are taking 100 mg or more of methadone daily.
The death of a five-week-old baby was at least partially attributed to exposure to methadone through breastfeeding. An autopsy found that the baby had high levels of medication in the blood, although there were also signs of neglect and malnourishment.
However, most reports of methadone use during breastfeeding have shown little or no significant effects on the newborn. In many cases, blood levels in the infants were very low.
Let your child's healthcare provider know immediately if you notice any methadone-related problems in your baby, such as unusual drowsiness, breastfeeding difficulties, slow or irregular breathing, or limpness.